Jump to content
Important Survey - Please Participate ×

Low Dose Xanax Taper Plan (Help Please)


[bs...]

Recommended Posts

I have been taking low dose Xanax for relatively short time (started about August), first I was just taking one tablet (0.5mg) as needed, then maybe 4-5 tablets a week for sleep.  I started getting withdrawal symptoms between doses about a month ago, and I wanted to get off the drug. My doctor told me to take more, and taper off using 0.5mg 3 times a day for a week, then 2x a day the following week, then 1x day the third week.  After doing 0.5mg at 3x a day for a week, I found out that I was getting inter dose withdrawal symptoms at 2x times a day (1mg).  It seems like the drug only stays in my body for 4-6 hours, so I decided to split the 0.5mg to 0.25mg and took it 4x times a day (still 1mg total/day) which seems to have worked.  I stuck to that schedule for about a week, however when I tried to lower the dose to 0.75 total/day (6x/day of 0.125mg), I started experiencing withdrawal symptoms most of the day.  I started this decrease last Friday and I am currently still experiencing withdrawals. (e.g, numbness in arms/legs, light headedness, feeling tired).  I have a few questions, and appreciate any feedback/help with this taper:

 

1. Am I doing it too fast?  If so, should I go back to 4x/day @ 0.25mg and do a smaller reduction?

 

2. I have an appointment with a psychiatrist on 11/14, should I ask him for Valium instead and do a long taper from that?

 

3. If I do get Valium, how do I substitute?  do I simply do a straight switch from Xanax to Valium?  I do know that 0.25mg Xanax is roughly equivalent to 5mg Valium.

 

4. I know that Valium has a long half life, when switching from for example 0.25mg Xanax 4x/day, do I simply take on dose of 5mg Valium once a day?

 

Thanks!

Link to comment
Share on other sites

 

 

Hi,

 

I am also tapering xanax.  I think that maybe you should have held a little longer at 1mg before further dropping.  Often, one week is not enough to see whether wd symptoms will increase or have settled down.  I, too, had some problems dropping from 1mg to .75mg.  In hindsight, it was too large a drop.  I just rode it out and things did get better...but I don't think it's ever a good idea to cause too much shock to our system(s).  This may result in lasting negative effects.  If things are really bad I would probably go up 1/8thmg.  I don't see problems with going too slow but I do see nightmares with going too fast.  I err on the side of caution.

 

You may want to slow down on your taper and hold where you are until you feel alot better for a decent length of time (a week, anyway, probably 2 or 3 for me).  I've found that giving myself a decent time to recover before resuming my taper always pays off.  I think that it is very possible to get through a taper feeling reasonably well if your taper is "symptom-based" and you listen to your body.  Pay attention to the whispers and don't wait for it to scream.

 

As to the V crossover, I am very glad that I didn't do this.  I had planned to early on as I thought that this was standard procedure.  I then decided to just stick with the xanax until it became impossible.  I've come to believe that it is more than possible to do a direct taper.  So, I am sticking with it.  I have also read many stories of V causing terrible depression and other things.  I just didn't want to risk that if I didn't have to.

 

Good luck with your taper and I hope these bad sxs will pass soon.

Link to comment
Share on other sites

 

 

How is the K working out?  That article was interesting about the V crossover.  That is certainly my impression (depression problems and not necessarily an easier taper) just from reading anecdotal accounts here on BB.

Link to comment
Share on other sites

Hi Lynn,

 

Thanks for asking.

 

With the help of my psychiatrist, I've completely crossed over to Klonopin (.5mg 1x a day) from Xanax (.25mg 3x a day).  This is my second day of complete crossover.  Aside for slight anxiety, dizziness and light headedness most of the day, I am generally doing OK.  I am able to sleep (thank goodness) with some vivid dreams/nightmares last night.  I plan to stabilize on K for about 2 weeks, then start a slow taper using the emery board method and a gram scale I just ordered via eBay.

 

I did not want to c/o to Valium since it has a very long half life and depression risk.  I was also afraid that if I did a cut on V that my body did not like, I wouldn't feel it until 200 hours later, and will need to updose again and wait another 200 hours.  Too long for me.  I figured Klonopin only has a half life of 18-50 hours, so I can adjust more easily and quickly.  But I don't plan to cut more than 10% of the previous dose as Ashton and many posts I've read here have suggested, no less than a week for the next cut, then hold a few days.

 

Crossing my fingers that I am stable (anxiety, dizziness gone) after two weeks so I can begin the next stages.

 

 

Link to comment
Share on other sites

how are you measuring this small amount? i posted on a couple of threads re scales and there is a wide variety of opinions LOL.  I am on 0.175.. half a 0.25 but getting below that is difficult.  i want to do this measured.  thanks for any specific advice on how you are measuring the small amounts
Link to comment
Share on other sites

×
×
  • Create New...